Arthritis and Your Skin

Arthritis is often referred to as an invisible disease because the inflammation and pain that affect the joints are often difficult to see. But some conditions that accompany different forms of arthritis may not be so invisible, because they affect our largest and most visible organ: our skin.

For example, a red or purplish rash across the cheeks and bridge of the nose often occurs in people with lupus, and the scaly skin of psoriasis is present in almost all people with psoriatic arthritis.

But bruises, bumps and lesions on the skin can occur along with many other forms of arthritis. They often signal an underlying problem – caused by either the disease or the medications used to treat it – that should not be ignored.

Here are several to watch for.

A Wound That Doesn’t Heal

While minor skin lesions come and go, a wound that doesn’t heal after a month or so – or is associated with other symptoms such as pain, infection or bleeding – could be a sign of skin cancer, says Jeffrey Weinberg, MD, associate clinical professor of dermatology at Mount Sinai School of Medicine in New York.

Although anyone can get skin cancer, the risk is greater for those who take a class of biologic drugs called TNF inhibitors.  In a 2012 study published in Annals of the Rheumatic Diseases, people using TNF inhibitors had a 45% increased risk of non-melanoma skin cancers. To a lesser degree, melanoma risk is increased, too, says Dr. Weinberg.

Increased Sun Sensitivity

Skin reddening or burning that occurs with sun exposure could simply be a sign that you should use more sunscreen or spend more time in the shade. But if you notice you burn more easily than you once did or you develop a rash or hives when you are in the sun, you are likely suffering from photosensitivity, says Dr. Weinberg.

Photosensitivity can occur with the use of certain medications including nonsteroidal anti-inflammatory drugs (NSAIDs), methotrexate, some antibiotics and tricyclic antidepressants. It may also be one of the first symptoms of undiagnosed lupus.  If you experience symptoms of photosensitivity, see your doctor who can explore the cause and determine the best treatment.

Cold, Discolored Fingers or Toes

A bluish tint to fingers or toes, especially when they are cold or you are under stress could mean Raynaud’s syndrome. Raynaud’s is a condition characterized by attacks during which the blood vessels in the fingers and toes constrict. The fingers and toes may turn from white to blue to red as blood flow to them is interrupted and then returns.

If you notice symptoms of Raynaud’s, it’s important to see your doctor who can determine the cause. While the condition often occurs on its own (called Raunaud’s disease or primary Raynaud’s), it may also signal an underlying connective tissue disease such as scleroderma or lupus. (In that case, it’s called Raynaud’s phenomenon or secondary Raynaud’s.) Your doctor can talk with you about ways to minimize attacks and, if necessary, prescribe treatment to treat the underlying disease.

Multiple Sores or Purple Spots

Although the occasional isolated sore is probably not cause for concern, multiple sores could be, says Dr. Weinberg.  Sores or purplish lesions on the skin, particularly on the lower extremities, could signal vasculitis. Vasculitis is inflammation of the blood vessels, which can cause weakening, thickening and scarring of the vessel walls, resulting in damage to the organs those vessels supply.

There are many forms of vasculitis – each affecting different types of blood vessels and causing different types of skin lesions. Most of them occur along with rheumatic diseases, so if you notice any unexplained spots or lesions, see your doctor.

Unusual Bruising

If you bump your shin on the coffee table or close your finger in a door you can expect to see bruise. But if you start noticing large bruises and can’t remember how you got them, or if a minor bump results in a major bruise, see your doctor.

If you are taking corticosteroids, excessive bruising could be caused by drug-related weakening of the capillaries. Other medications – including biologics and methotrexate – as well as the inflammatory disease process itself can lead to a low platelet count, which can cause problems with clotting and excessive bleeding. Your doctor can determine the cause and recommend treatment.

Red or Purple Lines Under the Skin

Fine red or purple lines beneath the skin could be dilated blood vessels. Dilated blood vessels, particularly on the face or around your nails, could be caused by a connective tissue disease such as dermatomyositis or scleroderma.  With almost all diseases, treatment is most effective when started early, so if you notice red lines or any other unusual skin symptom, speak to your doctor.

Related Resources:

Advertisement
#
Advertisement
Advertisement